Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Columbia, SC

January 11, 2020Fairfield County, Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2020, 9:12 PM EST for Fairfield County, Newberry County, Saluda County, South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 9:12 PM EST (02:12 UTC)
Expired
Jan 11, 2020, 10:00 PM EST
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 9:20 PM ESTTSTM WND DMGNewberry, SCTREE FELL ON HOUSE AT HUNT STREET AND MAIN STREET. TIME ESTIMATED FROM RADAR.
Jan 11, 10:00 PM ESTTSTM WND DMG12 N Pomaria, SCFAIRFIELD COUNTY FIRE RESPONDED TO A TREE FALLING ON AN EMPTY CAR ALONG RTE. 99 IN BLAIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 5:38 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS52 KCAE 120212
SVRCAE
SCC039-071-081-120300-
/O.NEW.KCAE.SV.W.0007.200112T0212Z-200112T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
912 PM EST Sat Jan 11 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fairfield County in central South Carolina...
  Newberry County in central South Carolina...
  Eastern Saluda County in central South Carolina...

* Until 1000 PM EST.

* At 911 PM EST, likely severe thunderstorms were located along a 
  line extending from 6 miles northeast of Joanna to near Saluda, 
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newberry, Batesburg-
  Leesville, VC Summer Nuclear Station, Whitmire, Prosperity,
  Newberry College, Monticello, Newberry County Airport, Blair,
  Little Mountain, Pomaria, Peak, US-176 and SC-
  34 Crossroads, Henderson Island, Delmar, Enoree Ranger District
  Office, Stoney Hill, Newberry County Detention Center, Fairview
  Fire Station and Mid-Carolina High School.

This includes Interstate 26 between mile markers 62 and 88.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight EST for central
South Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3457 8129 3440 8122 3419 8136 3418 8140
      3414 8143 3411 8142 3408 8143 3409 8147
      3387 8158 3443 8174 3446 8169 3453 8164
      3449 8157 3445 8154 3449 8149 3450 8142
      3457 8142
TIME...MOT...LOC 0211Z 239DEG 56KT 3449 8175 3395 8177 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
132 
WWUS52 KCAE 120246
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
946 PM EST Sat Jan 11 2020

SCC039-071-081-120300-
/O.CON.KCAE.SV.W.0007.000000T0000Z-200112T0300Z/
Fairfield SC-Newberry SC-Saluda SC-
946 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR NORTHWESTERN FAIRFIELD...SOUTHEASTERN NEWBERRY AND EASTERN SALUDA
COUNTIES...

At 946 PM EST, severe thunderstorms were located along a line
extending from near Blackstock to Batesburg-Leesville, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Batesburg-Leesville, VC Summer Nuclear Station, Monticello, Little
Mountain, Peak, Lake Murray Shores, Circle Fire Station, Fairview
Fire Station, Delmar, Wyses Ferry and Riverbend Boat Ramp.

This includes Interstate 26 between mile markers 85 and 88.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight EST for central
South Carolina.

&&

LAT...LON 3388 8158 3391 8159 3412 8165 3424 8139
      3457 8130 3457 8129 3440 8122 3419 8136
      3418 8140 3414 8143 3411 8142 3408 8143
      3409 8147
TIME...MOT...LOC 0246Z 245DEG 47KT 3453 8125 3393 8152 

HAIL...<.75IN
WIND...60MPH
 
$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 7:06 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 11, 7:06 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
706 PM EST Sat Jan 11 2020

.SYNOPSIS...
Thunderstorms will be possible tonight ahead of a cold front
that will move through with gusty winds. The front will remain
near the area with unsettled weather and mild temperatures
through Wednesday. The front will finally move east of the area
Thursday with dry weather and more seasonable temperatures for
Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Regional radar showing strong line of thunderstorms pushing
through Ga. This line should begin entering the western portions
of the CSRA later this evening. Model guidance does show the
potential for some weakening as it pushes into the western
counties overnight. However, with the expected strong low-level
jet moving through the region, stronger winds aloft will still
have the potential to mix down to the surface.

The main upper trough will continue to lift northward tonight,
taking much of the prime upper support away from the area as it
lifts. This is one reason why storms may weaken, and will be a
limiting factor for any stronger activity late tonight.
Environment favors a high shear/low cape storm mode.

With the good mixing tonight over area lakes as the low-level
jet moves through, will continue Lake Wind Advisory mainly for
gusts possible above 25 knots. Mild temperatures with lows temps
in the upper 50s to mid 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The front will move to the coast and stall Sunday morning then begin
retreating northward Sunday afternoon and Sunday night. The front
will remain stalled just north or across the region Monday and
Tuesday. Precipitable water values will remain above normal with
values between 1.00 and 1.50 inches. A deep southerly flow will
continue to pump moisture into the area, with the chance for showers
continuing. A few thunderstorms may develop as low-level convergence
increases south of the front. But lapse rates are forecast to be
poor which should limit updraft strength...keeping the threat of
severe weather low.

High temperatures will be in the upper 60s to mid 70s with overnight
low in the upper 50s to low 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level flow will remain nearly zonal through Wednesday with
the front remaining stalled over the region. Low pressure will
develop over the mid MS Valley Wednesday and track into the central
Great Lakes Wednesday afternoon then to Nova Scotia on Thursday.
This will result in a cold front pushing through the forecast area
early Thursday morning. Surface high pressure and upper level
ridging building in from the west will bring a cooler and drier
airmass to the region Thursday afternoon through Friday. High
pressure is forecast to move off the coast Friday night allowing
moisture to increase ahead of another cold front scheduled to cross
the area next weekend.

Temperatures through the long term will be above normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Restrictions tonight with a line of showers and thunderstorms
along a front. Front will stall, continuing CIG restrictions
tomorrow.

Ceilings remain MVFR at most terminals except AGS/DNL which
are VFR. This will likely change as a line of showers and
thunderstorms approaches. Ahead of this line some heavier
showers are likely, lowering visibilities as ceilings also
continue to lower. Strong southerly winds are likely with this
line with temporary IFR visibility possible between 9 PM and 1
AM for CAE/CUB/AGS/DNL. There is less of a chance for
thunderstorms to impact OGB as the line weakens as it crosses
the forecast area.

Tomorrow, the front will stall in the eastern FA keeping rain
showers in the TAFs for OGB. Winds will decrease and shift out
of the west and northwest. Ceilings may lift to VFR at all
terminals but OGB but restrictions are once again expected by
late morning, as well as addition rain showers for the rest of
the terminals. CAE/CUB/AGS/DNL are expected to remain in MVFR
through Sunday with OGB ceilings dropping to IFR.

EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing Sunday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 AM EST Sunday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 7 AM EST Sunday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Jan 11, 8:36 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
836 PM EST Sat Jan 11 2020

SCZ016-021-022-027>031-035>038-041-115-116-130145-
Chesterfield-Fairfield-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-
Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-
836 PM EST Sat Jan 11 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Marginal risk of severe thunderstorms late this evening and tonight.
Damaging winds and isolated tornadoes are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ040-063>065-077-SCZ018-020-025-026-130145-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Edgefield-Saluda-
836 PM EST Sat Jan 11 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...TORNADO WATCH 17 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 11, 8:04 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
804 PM EST Sat Jan 11 2020

GAZ040-063-064-SCZ018-120130-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
804 PM EST Sat Jan 11 2020

...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
western Columbia and northwestern McCormick Counties Until 830 PM
EST....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 804 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Russell to
8 miles south of Crawfordville, moving northeast at 60 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mistletoe
State Park, Thomson-McDuffie County Airport, Wrightsboro, Lake Strom
Thurmond, Bobby Brown State Park, Dearing, Bordeaux, Sweetwater Park,
Winfield, McDuffie County Fire Department, Thomson Fire Department,
McDuffie Regional Medical Center, White Oak Campground, Boneville,
Double Branches and Curry Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 20 in Georgia between mile markers 167 and
181.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3382 8259 3386 8257
      3386 8261 3398 8265 3396 8257 3402 8259
      3407 8253 3406 8233 3397 8230 3398 8228
      3397 8228 3342 8235 3339 8254 3360 8265
TIME...MOT...LOC 0104Z 220DEG 51KT 3410 8270 3343 8287

RC
Local storm report, Jan 11, 8:37 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     11 NW LINCOLNTON        33.91N 82.60W
01/11/2020                   LINCOLN            GA   TRAINED SPOTTER

            SPOTTERS REPORT LARGE BRANCHES DOWN ALONG
            THE INTERSECTION OF ELBERTON HWY AND GRABALL
            RD.

&&

CRL
Local storm report, Jan 11, 9:04 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
904 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     8 SE LINCOLNTON         33.72N 82.37W
01/11/2020                   LINCOLN            GA   LAW ENFORCEMENT

            TREE DOWN AT AUGUSTA HWY AND ASHMORE BARDEN
            ROAD. TIME ESTIMATED FROM RADAR.

&&

RC
Local storm report, Jan 11, 9:10 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
910 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 ENE MCCORMICK         33.92N 82.25W
01/11/2020                   MCCORMICK          SC   COUNTY OFFICIAL

            TREES DOWN ALONG US-378 E, TIME ESTIMATED BY
            RADAR.

&&

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 8:04 PM ESTSpecial Weather StatementCAEMcCormick26 min
Jan 11, 8:13 PM ESTSevere Thunderstorm WarningCAEMcCormick32 min
Jan 11, 8:25 PM ESTSevere Thunderstorm WarningCAEMcCormick35 min
Jan 11, 8:51 PM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda39 min
Jan 11, 9:32 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more43 min
Jan 11, 9:37 PM ESTTornado WarningCAEFairfield, Newberry23 min
Jan 11, 9:46 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Orangeburg, Saluda44 min
Jan 11, 9:58 PM ESTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland62 min
Jan 11, 10:24 PM ESTSevere Thunderstorm WarningCAEAiken, Calhoun, Kershaw, Lexington, Orangeburg, Richland66 min
Jan 11, 10:29 PM ESTSevere Thunderstorm WarningCAEChesterfield76 min
Jan 11, 10:32 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell35 min
Jan 11, 10:50 PM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter70 min
Jan 11, 11:04 PM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland26 min
Jan 11, 11:42 PM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg33 min
Jan 12, 12:05 AM ESTSevere Thunderstorm WarningCAEClarendon, Orangeburg53 min
Jan 12, 6:20 PM ESTSpecial Weather StatementCAELee10 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.